Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mycobacterium avium
Feb 8, 2005

My husband has mycobacterium avium infection and for 6 months has been treated with a combination of Biaxin,Levaquin and Rifampin, there is no significant change in his overall health. Why is the medication not helping him?

Response from Dr. Conway

I can think of three important possibilities (there may well be others):

1. He is not on HAART. Despite being on good treatment for MAC, it will not get better unless the immune system improves, and this can only be done with HAART. Specifically, the CD4 count needs to rise above 100 and stay there for some time. This, in addition to the anti-MAC antibiotics, will probably do the trick...

2. The strain of MAC he is carrying is resistant to the antibiotics he is taking. This can be tested in the laboratory.

3. The diagnosis of MAC is either incomplete or incorrect. There is something else going on instead of (or in addition to) the MAC.



Previous
hives and rash
Next
RE: too early to have begun treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement